Whether you take prescription medication, over the counter medication, or supplements daily, some sleep problems may be related to side effects of those medications. While some medications may make you drowsy, especially things labeled as “night time” such as NyQuil or Tylenol PM, others may be the cause of symptoms of sleep disorders or insomnia.
Have you noticed trouble falling asleep or staying asleep after changing medications or dosages? Have you experienced nightmares or waking up often in the middle of the night after starting a new medication?
If so, we recommend checking all side effects of your medications and contacting your doctor if the problem persists or becomes worse. Some medications may not have the usual side effects of sleep disorder symptoms unless paired with another medication, so it’s important to make sure all doctors who prescribe you medication are aware of all medications you take.
What medications might affect your sleep?
Unfortunately, quite a few can cause you to struggle to sleep or feel fatigue or unfocused during the day. Here’s just a short list of the types of medications that often cause sleep problems:
- Heart medications (both alpha and beta blockers)
- Cholesterol control medications
- Corticosteroids (such as asthma or immune deficiency medications)
- Stimulants (often used for ADHD or narcolepsy)
- Cold and allergy medications (yes, even over the counter level dosages can interrupt sleep patterns!)
- Weight loss products (many weight loss supplements contain caffeine and/or B12, which are known to increase energy)
- Pain medicine (most pain relievers contain caffeine, and even in small doses, caffeine can cause raised heart rates and energy levels)
- Some multivitamins (usually ones containing B12 or higher levels of Vitamin D and iron)
There may be no way around you taking the medication you are prescribed, but there are certainly things you can do to try to help curb any negative side effects that cause sleep problems. Having good sleep habits like a regular bedtime routine, cutting out blue light early, and avoiding eating and drinking close to bedtime will help. Talk with your doctor to see what may work best for you.